Texas, 2001

Hail in Texas, May 28, 2001

May 28, 2001 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 2:20 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, May 28, 2:20 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT MON MAY 28 2001

19Z SURFACE ANALYSIS DEPICTS BOUNDARY S CNM-S IN-NEAR MAF ARC. LIGHT
NLY WINDS N OF THIS FEATURE WITH GENERALLY LIGHT SLY WINDS S. UPPER
50S DEWPOINTS ACROSS SE NM WHILE MID 30S-MID 40S DEWPOINTS ELSEWHERE.
CU DEVELOPING VICINITY DAVIS MOUNTAINS WITH GRADUALLY INCREASING CI
ESPECIALLY WRN SECTIONS. THUNDERSTORMS DEVELOPING OVER NRN COAHUILA
MOUNTAINS. 12Z UPPER AIR ANALYSIS DEPICTED SHORTWAVE OVER CENTRAL CA-
WRN NV WITH RIDGE AXIS OVER CENTRAL/SRN ROCKIES. MODELS APPEARED TO
INITIALIZED WELL WITH REGARD TO SWRN U.S. SHORTWAVE. PATTERN IN
SHORT TERM FAVORS NOCTURNAL CONVECTION MAINLY NRN/NERN FORECAST AREA.
BELIEVE MCS TO DEVELOP THIS EVENING OVER E CNTRL/NE NM AND MOVE SEWD.
LOCAL MM5 SOLUTION INDICATES BEST CHANCE MEASURABLE RAIN ACROSS NRN/
NERN FA AND MOVING E BEYOND FA AROUND SUNRISE. SOME IMPORT OF LOWER
LEVEL MOISTURE/UPSLOPE IN BIG BEND AREA SUPPORTS LOW-GRADE POPS
TONIGHT. UPPER RIDGE GRADUALLY FLATTENS/MOVES E TUE. WILL CONTINUE
MENTION SLIGHT CHANCE THUNDERSTORMS MAINLY NRN FA TUE WHERE H7-H5
NEG DIV Q AND SLIGHTLY UNSTABLE AIRMASS PROGGED. CHANCE POPS
WARRANTED MAINLY NRN SECTIONS TUE NIGHT AS MODERATELY UNSTABLE
AIRMASS PREVAILS WITH LI/S MINUS 2-4. SLIGHT CHANCE POPS MAINLY
NRN/WRN SECTIONS WED IN VICINITY OF LEE SURFACE TROUGH. MODELS ALSO
DEPICT MID-LEVEL LIFT PER H7-H5 NEG DIV Q FIELDS AND MODERATELY
UNSTABLE AIRMASS WITH LI/S MINUS 2-4 E OF PECOS RIVER VALLEY. APPEARS
BETTER CHANCE SHOWERS/ THUNDERSTORMS WED NIGHT-THU AS SURFACE HIGH
OVER WRN HIGH PLAINS PUSHES FRONTAL BOUNDARY THROUGH THE AREA. MAX
TEMPS TUE-WED TO REMAIN ABOVE SEASONAL NORMALS FOR LATE MAY. NO
CHANGES TO EXTENDED PERIOD.
BF

MAF  68/97/67/92    2132
LSA  65/95/64/90    4232
E41  68/97/67/92    2132
6R6  70/98/68/96    2-31
MRF  58/95/57/91    2122
CNM  67/98/65/94    2-22

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 28, 2:30 PM CST, 4 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT MON MAY 28 2001

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL PERSIST ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO INTO TUESDAY.  MEANWHILE...A WEAK COLD
FRONT HAS STALLED OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN.  THE ATMOSPHERE IS VERY UNSTABLE THIS MONDAY AFTERNOON...
ESPECIALLY ALONG AND BEHIND THE FRONTAL BOUNDARY.

WARM MID LEVEL TEMPERATURES UNDER THE UPPER RIDGE OF HIGH PRESSURE
WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL LATE MONDAY AFTERNOON AT
BEST...AND THUNDERSTORMS SHOULD CONTINUE INTO THE NIGHTTIME HOURS.

.THREATS...

THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON AND MONDAY
NIGHT ALONG AND EAST OF A AN ARTESIA TO FORT DAVIS TO PRESIDIO
LINE.  SEVERE THUNDERSTORMS ARE POSSIBLE IN THE NORTHERN PERMIAN
BASIN AND ON THE SOUTHERN PLAINS.  THE MAIN THREAT FROM ANY
THUNDERSTORMS THAT DEVELOP WILL BE STRONG WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

44

The radar

The Midland/Odessa radar (KMAF), 27 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Midland

When
May 28, 6:31 PM CST
Where
Midland County, 10 mi NE of Midland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.100, -101.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245758.